Colorado, 2018Wildfire in Colorado, August 28 to 31, 2018
August 28 to 31, 2018 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire about 16 miles west of Pagosa Springs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire about 16 miles west of Pagosa Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 28, 10:39 AM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 28, 10:39 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1139 AM MDT Tue Aug 28 2018
.SHORT TERM...(Today through Wednesday)
Issued at 430 AM MDT Tue Aug 28 2018
A mid-level shortwave trough continued to move eastward over the
northern Rockies early this morning. This system drove a cool
front across the northern half of the forecast area Monday and
this boundary will bring markedly cooler temperatures to the
northern and central portions of the forecast area today with
little or no impact in the south. Little moisture associated with
the trough so, except for isolated thunderstorms over the
northern Colorado mountains along the Continental Divide, dry
conditions will prevail today with less wind as the trough axis
pushes east of the Divide.
Dry weather will persist tonight and Wednesday as westerly flow
devoid of subtropical moisture settles over the area in the wake
of the trough described previously. Clear skies and dry air will
allow lows to fall below seasonal norms across the north while the
central and southern portions of the forecast area will be closer
to the mean. Highs recover to near or just a bit above normal on
Wednesday as flow aloft shifts slightly toward the southwest.
A modest increase in winds aloft mixing to the surface Wednesday
afternoon could bring just enough wind to generate critical fire
weather conditions. More on that can be found in the Fire Weather
section of this discussion.
.LONG TERM...(Wednesday night through Monday)
Issued at 430 AM MDT Tue Aug 28 2018
Broad, west to southwesterly flow will have set up over much of
the desert southwest as high pressure sets up over southern New
Mexico. Unfortunately, the location of this high pressure will
keep available moisture at a minimum. This means partly cloudy
skies each afternoon with warm temperatures thanks to the wind
flow. On Thursday evening, the tail end of a trough will just
brush northern portions of our CWA. Support is negligible at best
and with almost no moisture to work with, don't expect much in the
way of precipitation. Some up in Wyoming, sure, but down here
things look much less probable.
Things then get interesting. Previous model runs showed another
trough approaching from the west but far enough south to move over
our area over the weekend. The location of said trough allowed
some moisture to move up from the south and bring some showers and
storms to the region. Now? The GFS keeps the weekend dry with
some light showers Sunday night but more of passing glance with a
hint of the trough. The EC brings a much more pronounced trough
through and likes both Sunday and Monday afternoon and evening for
some decent convection. The Canadian also shows the trough but
wants to bring the precip in Friday and again Saturday. Those are
some fairly different solutions so confidence is pretty low at
the moment. Plenty of time to see how this will pan out so stay
tuned to the latest forecasts.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1139 AM MDT Tue Aug 28 2018
VFR conditions will prevail through the day. A few afternoon
clouds will move east to west to the north of I-70. Clear skies
and dry weather are expected overnight into Wednesday.
&&
.FIRE WEATHER...
Issued at 430 AM MDT Tue Aug 28 2018
Warmer temperatures combined with low relative humidity, dry
fuels and potentially breezy afternoon winds may lead to critical
fire weather conditions Wednesday afternoon through early
Wednesday evening. Therefore, a Fire Weather Watch has been issued
for portions of northwest and west-central Colorado from noon
through 8 PM MDT Wednesday. Dry fuels and low relative humidity
are probable, however wind strength is less certain. Latest
guidance suggest winds could reach criteria, but not by much and
may not be sufficiently widespread to justify upgrading the watch
to a Red Flag Warning. Similar conditions are expected across
northwest Colorado again on Thursday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ200-202-203-205.
UT...None.
&&
SHORT TERM...NL
LONG TERM...TGR
AVIATION...MAC
FIRE WEATHER...NLHazardous weather outlook, Aug 28, 3:30 AM MST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
430 AM MDT Tue Aug 28 2018
COZ001>014-017>023-UTZ022>025-027>029-291030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
430 AM MDT Tue Aug 28 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible over the Park, Gore and Flat
Tops this afternoon through early this evening. Expect gusty winds
but little measurable precipitation from this activity.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is the potential for critical fire weather conditions
Wednesday and Thursday afternoon/evening due to wind, low humidity
and dry fuels. Meanwhile, there remains a chance for afternoon and
evening thunderstorms each day over the mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Southwestern San Juan Mountains
- When
- August 28, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The Horse Fire began due to lightning ignition about 16 miles west of Pagosa Springs and grew to 705 acres before it was contained in early October.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28 to 31, 20188 deaths · 6 events
- Tornadoes and Flash Flooding in Wisconsin, August 28 to 31, 2018$20 million · EF2 · 36 events
- Hail and Damaging Winds in Missouri, August 28, 20181 death · $60,000 · 1.25 in hail · 23 events
- Heat in Maryland, August 28, 20181 death · 8 events
- Heat in New York, August 28, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, August 28 to 29, 20181 injured · $721,000 · 3 in hail · 60 events
- Flooding and Hail in Wisconsin, August 28 to 31, 2018$7.6 million · 1 in hail · 10 events
- Tornadoes and Damaging Winds in Michigan, August 28, 2018$1.1 million · EF1 · 13 events
- Tornadoes and Damaging Winds in Michigan, August 28, 2018$734,000 · EF1 · 19 events
- Damaging Winds in Michigan, August 28, 20181 injured · $1.3 million · 70 kt wind · 8 events
- Tornadoes and Flash Flood in Wisconsin, August 28, 2018$97,000 · EF1 · 16 events
- Flood and Hail in Illinois, August 28, 20182 injured · $52,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778595.